Hail, Houghton
- When
- September 4, 7:10 AM EST
- Where
- Houghton County, Calumet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.250, -88.470
One-half to three-quarter inch diameter hail reported.
Severe thunderstorms produced damaging wind and large hail over portions of western Upper Michigan on the morning of the 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms produced damaging wind and large hail over portions of western Upper Michigan on the morning of the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 4, 6:53 AM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE MARQUETTE MI 753 AM EDT TUE SEP 4 2007 .SYNOPSIS...ISSUED 415 AM EDT 07Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED TROUGHING JUST OFF THE PACIFIC NW COAST...UPPER LEVEL RIDGING FROM THE FOUR CORNERS INTO SASKATCHEWAN AND TROUGHING OVER SE CANADA. THIS PLACES UPPER MICHIGAN IN NW FLOW ALOFT...FAVORABLE FOR PRODUCTION OF HIGH PRESSURE AT THE SURFACE AND QUIET WEATHER. THE HIGH IS PRESENT (SITUATED FROM NORTHERN ONTARIO THROUGH LOWER MICHIGAN)...HOWEVER THE WEATHER IS FAR FROM QUIET. LOCAL RADAR LOOP AND LIGHTNING PLOT SHOWS SHOWERS AND THUNDERSTORMS FROM GRAND MARAIS MN ACROSS MUCH OF UPPER MICHIGAN. THIS AREA OF PCPN IS BEING SUPPORTED BY A FEW MECHANISMS: AGEOSTROPHIC FORCING UNDER THE RIGHT ENTRANCE REGION OF A 120 KT UPPER LEVEL JET STREAK EXTENDING FROM NW ONTARIO TO NEAR WAWA...STRONG 800-600MB FRONTOGENESIS...AND LOW LEVEL JET FORCING WHICH IS ADVECTING IN 7-7.5 C/KM 700-500MB LAPSE RATES FROM CENTRAL MN PER RUC ANALYSIS. SOME NOTES ABOUT THE PCPN SO FAR. WE HAD ONE STORM CLOSER TO THE STEEPER LAPSE RATE AREA THAT MAY HAVE COMBINED WITH THE FRONTOGENETICAL CIRCULATION TO PRODUCE SOME SEVERE WEATHER IN GOGEBIC COUNTY. THAT STORM HAS SINCE DIED. THE SECOND NOTE IS WHAT HAS BEEN PLANNED WITH HEAVY RAIN OVER THE KEWEENAW PENINSULA. THE CMX AIRPORT HAS HAD ABOUT 2 INCHES OF RAIN SINCE 8 PM...WHICH HAS BEEN ENOUGH TO PRODUCE SOME STREET FLOODING. SEE THE LATEST ARBFLSMQT FOR MORE INFORMATION. ALL OF THE PCPN IS BEING FOCUSED NORTH OF A SURFACE WARM FRONTAL BOUNDARY...WHICH EXTENDS FROM A 1006MB LOW IN NW SOUTH DAKOTA EASTWARD INTO NORTHERN WISCONSIN. VERY WARM AIR EXISTS SOUTH OF THE FRONT WITH 850MB TEMPS AT 00Z OF 19C AT MPX AND 25C AT BIS AND ABR. FARTHER TO THE SOUTH ON WATER VAPOR...A SURGE OF MOISTURE ASSOCIATED WITH AN UPPER LEVEL LOW IN TEXAS HAS BEEN MOVING NORTHWARD. HIGH CLOUDS CAN NOW BE SEEN IN SE KANSAS. THIS FEATURE MAY HAVE SOME IMPLICATIONS IN THE FORECAST TOWARDS THU. && .DISCUSSION... MAIN FORECAST CONCERNS ARE PCPN TODAY INTO TONIGHT...THEN HOW WARM IT GETS ON WED. TODAY...UPPER RIDGE OVER SASKATCHEWAN WILL BUILD EASTWARD INTO MONTANA IN RESPONSE TO THE EAST PACIFIC TROUGH MOVING INLAND. SINCE THE RIDGE AXIS IS STILL OFF TO THE WEST...UPPER MICHIGAN WILL REMAIN IN NW FLOW ALOFT. THUS...THE WARM FRONTAL BOUNDARY OVER NORTHERN WI WILL LIKELY REMAIN STATIONARY. ISENTROPIC LIFT AND MID-LEVEL FRONTOGENESIS IS PROGGED TO CONTINUE NORTH OF THE BOUNDARY BY THE NAM/GFS...WHICH WOULD SUGGEST CONTINUED PRECIPITATION PRODUCTION. HOWEVER...THE HEAVIEST PCPN IS EXPECTED THIS MORNING WHEN THE AREA IS UNDER THE RIGHT ENTRANCE REGION OF THE SE MOVING 120 KT JET STREAK. THIS AFTERNOON...MODELS PROG THE JET MOVING INTO SW QUEBEC...THUS REDUCING THE UPPER LEVEL DIVERGENCE. IT APPEARS THAT THE PRECIPITATION MAY TRANSITION TO LIGHT RAIN OR DRIZZLE...BUT FOR SIMPLICITY IN THE FORECAST...WILL JUST MENTION LIGHT RAIN. ALL THE CLOUDS...LIKELY WITH LOW CEILINGS...AND RAIN WILL KEEP TEMPERATURES DOWN. MOST LOCATIONS IN THE U.P. SHOULD SEE HIGHS IN THE 60S... EXCEPT FOR RIGHT ALONG THE WISCONSIN BORDER WHERE MORE SUN CAN OCCUR...AND WITH 850MB TEMPS THERE AROUND 16C AT 18Z SUPPORTS HIGHS GETTING CLOSE TO 80. TONIGHT...MODELS PROG THE UPPER RIDGE AXIS SHIFTING EAST TO THE WESTERN CWA BY 12Z WED...APPARENTLY MORE CAUSED BY THE WESTERN TROUGH SPLITTING INTO TWO AND THE NORTHERN PORTION PUSHING THE RIDGE. THE RESULT WILL BE TO BEGIN LIFTING BOTH THE SURFACE AND 850MB WARM FRONTS NORTH OF THE AREA...THOUGH IT APPEARS MORE ADVECTION WILL OCCUR WITH THE WEST SIDE OF THE FRONT THAN THE EAST SIDE. THUS...HAVING THE POPS END OVERNIGHT IN THE WEST HALF OF THE U.P. STILL LOOKS GOOD. GUIDANCE HAS BEEN HINTING AT SOME BR OR FOG...LIKELY DUE TO ADVECTION IN OF SOME HIGHER DEWPOINTS AT THE SURFACE. HAVE DECIDED TO INSERT SOME PATCHY FOG. THESE HIGHER DEWPOINTS...ALONG WITH CLOUDS NORTH OF THE WARM FRONT...WILL ALSO HELP TO KEEP TEMPERATURES FROM FALLING MUCH ACROSS THE CWA. 55 TO 60 READINGS SUGGESTED BY GUIDANCE SEEM REASONABLE. WED...ALL SIGNS ARE POINTING TO A VERY WARM DAY...ALONG WITH SOME HUMIDITY FROM DEWPOINTS CLIMBING INTO THE LOW 60S...AS THE UPPER RIDGE AXIS MOVES OVER ALL OF THE CWA AT 18Z...CAUSING THE SURFACE WARM FRONT TO MOVE NORTH OF THE AREA. IN THE WARM SECTOR...WHERE 850MB TEMPS ARE PROGGED BETWEEN 18-20C...RH PLOTS ONLY SHOW THE TYPICAL CONVECTIVE ROLLS OF CUMULUS DEVELOPING DURING THE AFTERNOON. GIVEN THE 850MB READINGS AND 10-15 MPH SSW WINDS AND PLENTY OF SUN...READINGS SHOULD CLIMB INTO THE MID TO UPPER 80S OVER THE WEST HALF OF THE CWA. HAVE FOLLOWED OUR 30-DAY BIAS CORRECTED GUIDANCE WHICH SUGGESTS A FEW SPOTS TOUCHING 90 (I.E. PELKIE...LA BRANCHE...STEPHENSON). EVEN MARQUETTE COULD GET CLOSE TO 90. THE EAST HALF OF THE CWA WILL HAVE TO CONTEND WITH FLOW OFF LAKE MICHIGAN AND MORNING CLOUDS NORTH OF THE WARM FRONT...THUS COOLER TEMPERATURES ARE EXPECTED THERE. WED NIGHT...NORTHERN PORTION OF THE SPLIT WESTERN TROUGH IS PROGGED TO HEAD UP TOWARDS HUDSON BAY. ASSOCIATED WITH THE TROUGH WILL BE A COLD FRONT ADVANCING EASTWARD FROM THE PLAINS. HOWEVER...GIVEN THAT THE FRONT IS BECOMING MORE AND MORE PARALLEL WITH THE UPPER FLOW DURING THIS PERIOD...IT WILL LIKELY TAKE A WHILE TO GET HERE. BY 12Z THU...THE GFS/NAM/UKMET ALL DEPICT THE FRONT NEAR AITKIN MINNESOTA. A SOUTHWESTERLY LOW LEVEL JET AHEAD OF THE FRONT...COMBINED WITH THE DEWPOINTS IN THE LOW TO MID 60S AND WARM TEMPS FROM WED SUGGESTS TEMPS MAY NOT DROP THAT MUCH. IN FACT...OUR BIAS CORRECTED GUIDANCE KEEPS SOME OF THE DOWNSLOPE SW FLOW AREAS (I.E. COPPER HARBOR AND MARQUETTE) AT OR ABOVE 70. HAVE FOLLOWED SUIT WITH THIS IDEA FOR THE FORECAST. NO PRECIPITATION IS EXPECTED DURING THE PERIOD AS ANY FORCING MECHANISMS ARE LOCATED WELL NORTH OF THE AREA AND WITH THE UPPER LOW OVER TEXAS PROGGED TO BE SITUATED IN NORTHERN MISSOURI. THU THROUGH FRI...THIS PERIOD IS SOMEWHAT UNCERTAIN WITH REGARDS TO WHEN PCPN IS GOING TO OCCUR. ON THU...MODELS TAKE THE UPPER LOW FROM NORTHERN MISSOURI TOWARDS NORTHERN LAKE MICHIGAN. DEEP MOISTURE SPREADING NORTHWARD AHEAD OF THIS UPPER LOW IN ADDITION TO DAYTIME HEATING COULD CONCEIVABLY GENERATE THE TYPICAL SUMMER-TIME STORMS SEEN DOWN IN THE GULF COAST REGION. THIS IS WHAT THE GFS DEPICTS. THEREFORE FOR NOW HAVE DECIDED TO KEEP IN CHANCE POPS. HIGHER CHANCE POPS ARE IN THE FORECAST FOR THU NIGHT INTO FRI WHEN MODELS SHOW THE OTHER PORTION OF THE WESTERN TROUGH MOVING ACROSS. LATEST MODEL GUIDANCE FROM THE ECMWF...GFS...UKMET ARE IN A BIT OF DISAGREEMENT WHETHER IT WILL BE A LOW WITH A COLD FRONT CROSSING (ECMWF/NAM) OR JUST A STRUNG OUT FRONTAL BOUNDARY (GFS/UKMET). EITHER WAY...IT SEEMS LIKE THERE IS POTENTIAL FOR A DECENT RAIN. WILL HAVE TO WAIT A FEW MORE RUNS TO IRON OUT THE DETAILS. AFTER FRI...THE PATTERN BECOMES A BIT MORE FALL-LIKE...BUT TO WHAT INTENSITY REMAINS TO BE SEEN WITH MODELS FAIRLY INCONSISTENT BETWEEN EACH OTHER AND WITHIN THEMSELVES FROM RUN TO RUN. IN ANY EVENT...IT APPEARS TROUGHING WILL DEVELOP OVER CENTRAL CANADA AND INTO THE NORTHERN U.S....WHICH SHOULD HELP DROP 850MB TEMPS DOWN. SOME GFS AND ECMWF RUNS HAVE SHOWN POTENTIAL TO GET THEM CLOSE TO 0C...SUCH AS THE 12Z ECMWF FROM YESTERDAY. HOWEVER...THE 00Z ECMWF HAS BACKED OFF A LOT. THEREFORE...GIVEN THE UNCERTAINTY... && .AVIATION (FOR THE 12Z TAF ISSUANCE)... SHRA/TSRA WILL DIMINISH THIS MORNING AS AREA OF MAX FRONTOGENESIS SLIDES OFF TO THE EAST AND SUPPORT FROM THE LOW LEVEL JET WEAKENS. ALTHOUGH HEAVIER RAIN SHOWERS WILL END...SHALLOW ESE FLOW OF MOISTENED LLVLS TO THE N OF PERSISTENT WARM FNT LAYING ACRS THE UPR MIDWEST SUGS LO CLDS WL PREDOMINATE. DAYTIME HEATING MAY BE SUFFICIENT FOR BRIEF PERIOD OF VFR CONDITIONS LATE TODAY. HOWEVER...WITH ABUNDANT LOW LVL MOISTURE AND LIGHT WINDS EXPECT FOG TO REDEVELOP TONIGHT AND BECOME DENSE. && .MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)... HIGH PRES OVER NORTHEAST ONTARIO WILL BUILD INTO QUEBEC TONIGHT AS A WARM FRONT LIFTS SLOWLY TOWARD SOUTHERN UPR MI. THIS WILL RESULT IN 15 TO 25 KT ENE WINDS OVER WESTERN LAKE SUPERIOR AND WINDS BACKING E 10 TO 20 KT OVER THE EAST HALF. OTHERWISE...STRONGER S WINDS EXPECTED MID WEEK AHEAD OF TROUGH THAT SHIFTS EAST OUT OF DAKOTAS. 15 TO 25 KT S TO SW WINDS WITH SOME GUSTS TO 30 KT ARE POSSIBLE ON THE FAVORED EASTERN LAKE LATE WED INTO EARLY THU. WINDS SHOULD REMAIN BLO 30 KT THE REST OF THE FORECAST PERIOD. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...AJ AVIATION/MARIN...JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 531 AM EDT TUE SEP 4 2007 MIZ002-004-009>013-084-051200- ONTONAGON-BARAGA-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA- SOUTHERN HOUGHTON- 531 AM EDT TUE SEP 4 2007 /431 AM CDT TUE SEP 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH THIS EVENING. BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS FROM THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MIZ001-003-051200- KEWEENAW-NORTHERN HOUGHTON- 531 AM EDT TUE SEP 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL THIS MORNING. THE HEAVY RAINFALL MAY RESULT IN STREET FLOODING. THERE REMAINS A CHANCE FOR THUNDERSTORMS FROM THIS AFTERNOON THROUGH THIS EVENING...THOUGH ANY STORMS THAT OCCUR DURING THIS TIME ARE NOT EXPECTED TO BE AS INTENSE AS THOSE THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MIZ005>007-014-085-051200- MARQUETTE-ALGER-LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT- 531 AM EDT TUE SEP 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL THROUGH EARLY THIS AFTERNOON. THE HEAVY RAINFALL COULD RESULT IN SOME STREET FLOODING. THERE REMAINS A CHANCE FOR THUNDERSTORMS FROM MID AFTERNOON THROUGH MIDNIGHT TONIGHT...THOUGH ANY STORMS THAT OCCUR DURING THIS TIME ARE NOT EXPECTED TO BE AS INTENSE AS THOSE THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY MORNING EAST OF GRAND MARAIS AND SENEY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LSZ221-241>248-263-264-051200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 531 AM EDT TUE SEP 4 2007 /431 AM CDT TUE SEP 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE ON LAKE SUPERIOR THIS MORNING...THEN BECOME LESS WIDESPREAD THIS AFTERNOON. HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE THE MAIN HAZARDS FROM THESE STORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER EASTERN LAKE SUPERIOR WEDNESDAY MORNING. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-262-051200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 531 AM EDT TUE SEP 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH MIDNIGHT TONIGHT. BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE THE MAIN HAZARDS FROM ANY STORMS THAT OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AJ
The Marquette radar (KMQT), 106 km away, was scanning. The volume nearest the first event began at 12:11 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
One-half to three-quarter inch diameter hail reported.
Top half of an eight to ten-foot tall tree knocked over with four |inch diameter branches on a few vehicles. Brief power outage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59007, 59009, 59003.